Radiation enteropathy; Radiation-induced small bowel injury
Enteritis occurs when the lining of the small intestine swells and becomes inflamed. When the abdomen is radiated, the normal intestine in the radiation field can be damaged. Side effects including nausea, Vomiting, and diarrhea often occur during or immediately after radiation therapy.
Damage that persists and causes long-standing inflammation in the intestine is called radiation enteritis and results in long-term diarrhea.
Causes, incidence, and risk factors
Exposure of the abdomen to radiation can cause radiation enteritis. Anyone whose cancer requires radiation therapy to the abdomen (such as women with cervical or uterine cancer or anyone with rectal cancer) is at risk. When the normal intestine in the radiation field becomes inflamed (enteritis), a patient can develop nausea, Vomiting and diarrhea. These symptoms often occur during or immediately after radiation therapy.
If the damage lasts only a short time, it is called acute radiation enteritis, but if damage persists and causes long-standing inflammation in the intestine, it is called chronic radiation enteritis and results in long-term diarrhea.
- Weight loss
Signs and tests
Usually, diagnosis is made by physical exam and history. Occasionally, your doctor may order a colonoscopy or upper endoscopy to look at the lining of intestine directly. Biopsies of suspicious areas may also be taken during the procedure.
If the cancer was found early and enteritis symptoms are happening during radiation therapy, it may be possible to stop or reduce the dosage of radiation for a short period of time. It is important for you to report all symptoms to your doctor so adjustments can be made as soon as possible to prevent permanent damage.
Unfortunately, there often are no good treatments for chronic radiation enteritis. Symptomatic control is the best approach. This includes eating small frequent meals and taking anti-diarrheal or anti-spasmodic agents.
When the abdomen is radiated, there is always some degree of nausea, Vomiting and diarrhea. In most cases, the symptoms are self-limiting and resolve when the treatments are completed. However, in the rare cases where this condition develops, symptoms may persist indefinitely.
- Weight loss
Calling your health care provider
Call your health care provider if you are undergoing radiation therapy or have had radiation in the past and are experiencing a lot of diarrhea.
By limiting the amount of radiation given to the intestines if possible, you can avoid radiation enteritis.
by Levon Ter-Markosyan, D.M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.